New Mexico, 2012

Heavy Snow and High Wind in New Mexico, April 2 to 3, 2012

April 2 to 3, 2012 · NWS ABQ · 15 events in 12 counties and zones

A slow moving upper level low pressure system slid eastward across central New Mexico on the 2nd and 3rd. This combined with a back door cold front that ushered in abundant low level moisture, set the stage for a late season winter event.

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A slow moving upper level low pressure system slid eastward across central New Mexico on the 2nd and 3rd. This combined with a back door cold front that ushered in abundant low level moisture, set the stage for a late season winter event. Heavy, wet snow plagued the northern mountains, as well as portions of central and northeast New Mexico. Snow amounts of one to two feet were reported across the Sangre de Cristo Mountains. In addition to the snow, very strong northerly winds brought down approximately 150 power poles across northeast New Mexico. The strong winds and blowing snow caused near zero visibilities which caused many roads to close, including Interstate 25 north of Springer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 2, 2:55 AM MST, 8 hours 5 minutes earlier.

Area forecast discussion, Apr 2, 2:55 AM MST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
355 AM MDT MON APR 2 2012

...HEAVY SNOW EXPECTED OVER THE SANGRE DE CRISTOS WITH A TOUCH OF
WINTER IN SURROUNDING HIGH TERRAIN ZONES...

.DISCUSSION...BIG TEMPERATURE CHANGES ARE ON THE WAY TO THE LAND
OF ENCHANTMENT AS THE TROUGH ALOFT DIGS FARTHER INTO THE WESTERN
SECTION OF THE STATE. THE FEATURE WILL PUSH OVER CENTRAL AREAS OF
THE STATE TODAY...BRINGING IN A COLD CORE ALOFT AS IT CLOSES OFF.
ANY PRECIPITATION THIS MORNING WILL LIKELY REMAIN SHOWERY AND
LIGHT...BUT THIS WILL QUICKLY CHANGE BY THE AFTERNOON AS DYNAMICS
NEAR AND JUST NORTH OF THE CORE OF THE LOW BEGIN TO INTERACT WITH
SECONDARY FRONTOGENETICAL FORCING ARRIVING FROM THE NORTH. RAPIDLY
INCREASING UPWARD MOTION WILL MEET UP WITH SOME BETTER MOISTURE
THAT WILL GET TRANSPORTED THROUGH THE WARM SECTOR OF THE
FEATURE...AND THE FRONTOGENETICAL FORCING SHOULD EXPLOIT THIS TO
PRODUCE MESOSCALE BANDS OF HEAVY PRECIPITATION. SOME DISCREPANCIES
ON EXACT PLACEMENT OF THE CORE OF THE LOW ARE STILL IN
EXISTENCE...AND THIS MAKES IT TRICKY TO NAIL DOWN THE EXACT AREA
OF HEAVIEST PRECIPITATION...BUT FROM A SNOW IMPACT THE RATON PASS
AND THE SANGRES APPEAR TO TAKE A BIG IMPACT. SNOW LEVELS WILL
STILL REMAIN FAIRLY HIGH DESPITE THE COOLER TEMPERATURES
ALOFT...WITH ACCUMULATIONS GENERALLY STAYING AT OR ABOVE 8000 FEET
THIS AFTERNOON. THAT BEING SAID...TEMPERATURES WILL STILL BE BELOW
NORMAL FOR THE FIRST TIME IN SEVERAL DAYS...SOME 20 TO 30 DEGREES
COOLER THAN YESTERDAY. THE WINTER WEATHER WATCH HAS BEEN UPGRADED
IN THE SANGRES...SAN JUANS...SANDIA/MANZANOS...AND THE RATON RIDGE
WHILE THE JEMEZ MOUNTAINS HAVE BEEN PUT INTO A WINTER WX
ADVISORY. THE OTHER ISSUE WILL BE THE SCREAMING WINDS IN THE
NORTHEAST AS THE BACK DOOR SEGMENT OF THE FRONT PLUNGES IN. HAVE
HOISTED A WIND ADVISORY FOR FAR NE HIGHLANDS...HARDING...AND UNION
COUNTIES TO ACCOUNT FOR THIS.

THE FAR NE HIGHLANDS AS WELL AS THE HIGHLANDS EXTENDING THROUGH
LAS VEGAS AND CLINES CORNERS WILL JUMP INTO THE WINTER WEATHER
ADVISORY THIS EVENING WHEN DARKNESS FALLS AND TEMPERATURES CAN
BEGIN TO SUPPORT SOME ACCUMULATION. THE TONIGHT PERIOD WILL STILL
BE AN OPTIMAL TIME FOR THE CENTRAL AND NORTHERN MOUNTAINS TO
CONTINUE RACKING UP SOME SNOW ACCUMULATION...ESPECIALLY ABOVE 8000
FEET. WHILE SOME SNOW MAY MIX IN WITH RAIN IN LOWER ELEVATIONS OF
5000-6000 FEET THE TEMPERATURE PROFILES AND WARM GROUND
TEMPERATURES FROM THE RECENT STRETCH OF RECORD WARMTH SHOULD
PRECLUDE SIGNIFICANT ACCUMULATION.

INTO TUESDAY MORNING THE MODEL CONSENSUS IS THAT THE LOW WILL WORK
TOWARDS THE NORTHEASTERN CORNER OF THE STATE...BUT SOME
DIFFERENCES ARE STILL NOTED AMONG THE MODEL SOLUTIONS. SNOW LEVELS
WILL LIKELY CLIMB BACK TO A 7000 TO 8000 FOOT LEVEL TOWARD THE
NOON HOUR...ALLOWING SOME OF THE MID SLOPE AND HIGHLAND ZONES TO
LOSE WINTER IMPACTS. IMPACTS WILL LIKELY CONTINUE THROUGH TUESDAY
AFTERNOON FOR THE HIGHER MOUNTAIN ZONES...BUT AS THE AFTERNOON
ENDS...PRECIPITATION SHOULD DECREASE SIGNIFICANTLY IN COVERAGE AND
INTENSITY.

LOWER GRADE POPS HAVE BEEN LEFT IN THE FORECAST OVER THE NORTH
CENTRAL TO NORTHEASTERN ZONES THROUGH TUESDAY NIGHT AND WEDNESDAY
MORNING TO ACCOUNT FOR ANY LAST REMNANTS OF WRAP AROUND
PRECIPITATION AS THE LOW EXITS. TEMPERATURES ARE EXPECTED TO
INCREASE SEVERAL DEGREES BY WEDNESDAY AFTERNOON WITH ONLY HIGH
CLOUDS BEING OBSERVED WITH RISING HEIGHTS AND 700 MB TEMPERATURES.

WINDS STILL APPEAR TO INCREASE THURSDAY AND FRIDAY AS A TROUGH
FEATURE IS CARVED OVER THE GREAT BASIN...AND THE GRADIENT ALOFT IS
TIGHTENED OVER NEW MEXICO. TEMPERATURES WOULD BE BACK ABOVE NORMAL
IN MOST LOCALES BY THIS TIME. THE MODELS THEN ADVERTISE SOME
RETURN FLOW OFF OF THE GULF BY THE WEEKEND...AND THIS COULD
INTRODUCE SOME PRECIPITATION...MOSTLY TO THE SOUTHEASTERN ZONES
DEPENDING ON HOW THE SYNOPTIC PATTERN UNFOLDS.

52

&&

.AVIATION...A PACIFIC COLD FRONT WILL CONTINUE TO MOVE FROM WEST
TO EAST ACROSS THE EASTERN PLAINS THIS MORNING WITH WINDS SHIFTING
TO THE NORTHWEST BEHIND THE FRONT. HOWEVER...A STRONG BACK DOOR
COLD FRONT WILL MOVE INTO THE NE PLAINS AROUND 15Z MONDAY MAKING
SOME SOUTHWARD PROGRESS DURING THE DAY...BUT STRONG AND GUSTY
NORTH TO NORTHEAST WINDS SHOULD REMAIN NORTH OF INTERSTATE 40
THROUGH AROUND 06Z TONIGHT. THE STRONGEST WINDS WILL EXTEND FROM
KRTN TO KLVS AND EAST TO KCAO. ADDITIONALLY... PRECIPITATION WILL
DEVELOP AROUND 15Z AND WILL INCREASE DRAMATICALLY THROUGH 00Z THEN
CONTINUING THROUGH THE PERIOD. MVFR TO IFR CIGS AND VISIBILITIES
ARE EXPECTED IN SNOW AND BLOWING SNOW...ESPECIALLY FROM THE
NORTHERN HIGH TERRAIN TO THE NORTHEAST PLAINS. SOME THUNDERSTORMS
ARE POSSIBLE ACROSS THE EAST FROM 18Z THROUGH 06Z AS WELL.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 05

&&

.FIRE WEATHER...CONTRASTING CONDITIONS ARE IN STORE FOR NORTHERN
AND CENTRAL NEW MEXICO THIS WEEK.

CONDITIONS TO DETERIORATE QUICKLY TODAY AS AN UPPER LEVEL STORM
CURRENTLY NEAR THE FOUR CORNERS DEEPENS AND CLOSES OFF OVER NEW
MEXICO. A PACIFIC COLD FRONT MOVING WEST TO EAST ACROSS THE
REMAINDER OF THE STATE TODAY WILL RESULT IN MUCH COOLER TEMPERATURES
ALL AREAS TODAY.  BY MID MORNING...A STRONG BACK DOOR FRONT WILL MOVE
INTO THE NORTHEAST PLAINS WITH GUSTY NORTH TO NORTHEAST WINDS.
PRECIPITATION WILL DEVELOP FIRST ACROSS THE NORTH AND POSSIBLY THE
WESTERN HIGH TERRAIN TODAY AND INCREASE IN COVERAGE AND INTENSITY
THROUGH THE EVENING HOURS BEFORE FINALLY TAPERING OFF LATE TUESDAY
AND INTO WEDNESDAY.

A FEW HOURS OF CRITICAL WIND AND RH BELOW 15 PERCENT ARE POSSIBLE
ACROSS THE EXTREME SOUTHEAST ZONES TODAY BUT WIDESPREAD CRITICAL
FIRE WEATHER CONDITIONS ARE NOT EXPECTED.

OTHERWISE EXPECT WETTING PRECIPITATION WITH SNOW ACCUMULATIONS
FOCUSED ON THE NORTHERN HIGH TERRAIN AND EAST SLOPES AND HIGHLANDS
THROUGH TUESDAY. THUNDERSTORMS ACROSS THE EASTERN PLAINS TODAY AND
EARLY THIS EVENING ARE POSSIBLE AS WELL. OVERNIGHT RH RECOVERIES
TONIGHT TO BE EXCELLENT ACROSS THE NORTH AND MAINLY GOOD ELSEWHERE.

PRECIPITATION AND COOL TEMPERATURES LINGER INTO TUESDAY ALTHOUGH A
MODEST WARM UP WILL BE NOTED ACROSS THE WEST. VENTILATION TO BE GOOD
TO VERY GOOD MOST LOCATIONS.  THE CLOSED UPPER LOW SHOULD BE EAST OF
THE STATE BY LATE IN THE DAY.

TEMPERATURES WARM DRAMATICALLY ON WEDNESDAY AND WARMING CONTINUES
ON THURSDAY AS SHORT WAVE RIDGING MOVES ACROSS THE STATE. STEADY
DRYING ACCOMPANIES THE WARMING TREND WITH AFTERNOON RH ACROSS MUCH
OF THE AREA BELOW 15 PERCENT BY THURSDAY THOUGH WEST TO SOUTHWEST
FLOW LOOKS TO REMAIN BELOW CRITICAL VALUES.

AS ANOTHER SYSTEM DEEPENS OVER THE GREAT BASIN EARLY FRIDAY... THE
SOUTHWEST GRADIENT AHEAD OF THE SYSTEM STRENGTHENS AND WEST TO
SOUTHWEST SURFACE WINDS INCREASE ON FRIDAY.  CRITICAL FIRE WEATHER
CONDITIONS ARE POSSIBLE BOTH EAST AND WEST.  TEMPERATURES COOL A BIT
MOST LOCATIONS BUT AFTERNOON TEMPERATURES WILL REMAIN AROUND BE 10
TO 15 DEGREES ABOVE NORMAL ACROSS THE EAST. HIGH HAINES OF 6 IS
POSSIBLE AS WELL.

05

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  55  34  57  33 /  30  20  10   5
DULCE...........................  51  29  50  26 /  50  40  30  10
CUBA............................  49  30  48  28 /  50  50  40  10
GALLUP..........................  47  27  56  29 /  20  20   5   0
EL MORRO........................  44  27  53  27 /  30  30  20   0
GRANTS..........................  47  26  55  26 /  30  30  20   5
QUEMADO.........................  46  28  57  30 /  20  20  10   0
GLENWOOD........................  58  34  65  36 /   0   0   0   0
CHAMA...........................  45  25  44  21 /  60  50  60  10
LOS ALAMOS......................  49  31  46  31 /  60  60  40   5
PECOS...........................  49  30  44  31 /  80  80  50  20
CERRO/QUESTA....................  49  24  42  22 /  60  70  60  20
RED RIVER.......................  38  21  34  16 /  80  80  70  30
ANGEL FIRE......................  40  21  38  16 /  90  90  70  40
TAOS............................  50  28  45  27 /  60  60  50  10
MORA............................  43  27  43  27 /  90  90  60  30
ESPANOLA........................  55  31  51  31 /  50  50  40   5
SANTA FE........................  50  31  45  33 /  60  70  50   5
SANTA FE AIRPORT................  52  32  49  34 /  60  60  40   5
ALBUQUERQUE FOOTHILLS...........  52  37  54  37 /  40  60  30   5
ALBUQUERQUE HEIGHTS.............  53  38  55  39 /  40  50  30   5
ALBUQUERQUE VALLEY..............  55  37  57  33 /  30  50  30   5
ALBUQUERQUE WEST MESA...........  55  37  57  38 /  30  40  30   5
LOS LUNAS.......................  57  37  60  34 /  30  30  20   0
RIO RANCHO......................  54  37  57  40 /  30  50  30   5
SOCORRO.........................  57  41  62  41 /   5  20  10   5
SANDIA PARK/CEDAR CREST.........  48  31  49  26 /  70  70  40   5
TIJERAS.........................  54  34  55  37 /  60  70  40   5
MORIARTY/ESTANCIA...............  52  33  51  28 /  60  60  40  10
CLINES CORNERS..................  47  31  46  32 /  70  80  40  10
GRAN QUIVIRA....................  49  35  53  37 /  20  50  30   5
CARRIZOZO.......................  54  34  57  37 /   5  30  10   5
RUIDOSO.........................  46  33  49  36 /  10  30  20   5
CAPULIN.........................  47  29  39  28 /  80  90  70  30
RATON...........................  48  31  42  28 /  90  90  60  30
SPRINGER........................  57  32  50  31 /  90  90  60  30
LAS VEGAS.......................  50  31  44  32 /  80  90  60  30
CLAYTON.........................  61  34  48  35 /  20  70  60  30
ROY.............................  57  34  49  35 /  40  70  60  20
CONCHAS.........................  66  37  57  38 /  30  60  50  20
SANTA ROSA......................  61  36  55  38 /  40  60  40  20
TUCUMCARI.......................  69  38  57  38 /  20  50  40  20
CLOVIS..........................  66  36  56  37 /  20  30  30  10
PORTALES........................  66  39  58  39 /  10  30  20   5
FORT SUMNER.....................  65  39  58  39 /  20  40  20  10
ROSWELL.........................  68  43  63  43 /   5  10   0   5
PICACHO.........................  61  38  61  39 /   5  20  20   5
ELK.............................  56  34  58  37 /   5  20  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM NOON TODAY TO 6 PM MDT TUESDAY FOR THE
FOLLOWING ZONES...NMZ510-512>515-521-527.

WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ528-530-531.

WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 6 PM MDT TUESDAY
FOR THE FOLLOWING ZONES...NMZ523-528-529.

WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM MDT TUESDAY FOR THE
FOLLOWING ZONES...NMZ511.

&&

52/05
Hazardous weather outlook, Apr 2, 4:57 AM MST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
557 AM MDT MON APR 2 2012

NMZ501>540-031200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
557 AM MDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A POTENT LOW PRESSURE SYSTEM WILL BRING MUCH COOLER TEMPERATURES
AND SIGNIFICANT PRECIPITATION TO PARTS OF NORTHERN AND CENTRAL NEW
MEXICO TODAY AND TONIGHT. STRONG WINDS WILL ALSO DEVELOP ALONG A
COLD FRONT THAT WILL PLUNGE INTO NORTHEASTERN NEW MEXICO THIS
AFTERNOON WHERE SOME OCCASIONAL GUSTS AS HIGH AS 50 AND 55 MPH
WILL OCCUR. SNOW WILL FAVOR HIGHER ELEVATIONS IN THE CENTRAL AND
NORTHERN MOUNTAINS WITH SEVERAL INCHES TO UPWARDS OF A FOOT OR
MORE OF ACCUMULATION EXPECTED. SNOW LEVELS WILL LOWER SOME THIS
EVENING...AND ACCUMULATIONS WILL LIKELY SPREAD INTO THE INTERSTATE
25 CORRIDOR BETWEEN GLORIETA AND RATON AS WELL AS THE INTERSTATE
40 CORRIDOR NEAR TIJERAS AND CLINES CORNERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL CONTINUE TO IMPACT THE NORTHERN AND CENTRAL MOUNTAINS
TUESDAY BEFORE SLOWLY DECREASING IN COVERAGE AND INTENSITY LATE
TUESDAY AFTERNOON AND TUESDAY NIGHT. IMPACTS TO TRAVEL MAY CONTINUE
IN THE HIGHER ELEVATIONS THROUGH THIS TIME.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA
THE WEB AT WEATHER.GOV/ABQ.

52

Event by event

12 heavy snow, 3 high wind. Local standard time, as filed.

Heavy Snow, San Juan Mountains

When
April 2, 11:00 AM MST to April 3, 11:00 AM MST
Where
San Juan Mountains forecast zone
Reported by
SNOTEL

Snow totals of 6 to 11 inches were reported across the San Juan Mountains. The highest amounts were at area SNOTELs.

Heavy Snow, Jemez Mountains

When
April 2, 11:00 AM MST to April 3, 11:00 AM MST
Where
Jemez Mountains forecast zone
Reported by
SNOTEL

Between 6 and 12 inches of snow was reported across the Jemez Mountains.

Heavy Snow, West Slopes of the Sangre de Cristo Mountains

When
April 2, 11:00 AM MST to April 3, 2:30 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
SNOTEL

Area SNOTELs and Sipapu Ski area picked up between 9 and 16 inches of snow.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
April 2, 11:00 AM MST to April 3, 2:30 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
SNOTEL

Approximately 20 inches of snow fell at Taos Ski area while area SNOTELs picked up between 12 and 14 inches of snow.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
April 2, 11:00 AM MST to April 3, 2:30 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
SNOTEL

The Wesner Springs SNOTEL picked up an estimated 22 inches of snow.

Heavy Snow, East Slopes of the Sangre de Cristo Mountains

When
April 2, 11:00 AM MST to April 3, 2:30 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
SNOTEL

Area SNOTELs received up to 18 inches of snow, while in the towns of Angel Fire and Eagle Nest, 11 to 12 inches of snow was reported.

High Wind, Far Northeast Highlands

When
April 2, 2:00 PM MST to 6:00 PM MST
Where
Far Northeast Highlands forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$375,000
Reported by
Broadcast Media

An estimated 50 power poles were toppled by strong northerly winds.

Heavy Snow, Sandia/Manzano Mountains

When
April 2, 3:00 PM MST to April 3, 11:00 AM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Trained Spotter

Between 6 and 12 inches of snow was reported, including 12 inches at Sandia Park and 8 inches at Sedillo.

Heavy Snow, Upper Rio Grande Valley

When
April 2, 4:00 PM MST to April 3, 11:00 AM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Trained Spotter

Up to 7 inches of snow fell around the Taos area.

Heavy Snow, Raton Ridge/Johnson Mesa

When
April 2, 6:00 PM MST to April 3, 2:30 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
COOP Observer

Around 8 inches of snow fell at the Raton Pass, while 10 inches of snow fell at Capulin.

Heavy Snow, Far Northeast Highlands

When
April 2, 7:00 PM MST to April 3, 11:00 AM MST
Where
Far Northeast Highlands forecast zone
Reported by
Trained Spotter

Between 6 and 12 inches fell across the northeast highlands, including around a foot at Wagon Mound.

High Wind, Union County

When
April 2, 7:00 PM MST to 11:00 PM MST
Where
Union County forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$375,000
Reported by
COOP Observer

Estimated wind gusts of 70 mph were reported near Gladstone, while the Clayton ASOS reported wind gusts up to 59 mph. These strong winds took out an estimated 50 power poles across the area.

High Wind, Raton Ridge/Johnson Mesa

When
April 2, 7:00 PM MST to 11:00 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$375,000
Reported by
Broadcast Media

An estimated 50 power poles were toppled by strong northerly winds.

Heavy Snow, Union County

When
April 2, 11:00 PM MST to April 3, 11:00 AM MST
Where
Union County forecast zone
Reported by
Trained Spotter

Between 6 and 8 inches of snow fell across northern Union County, which turned the dirt roads to mud. The southern half of the county saw little to no snow.

Heavy Snow, Estancia Valley

When
April 3, 12:00 AM MST to 11:00 AM MST
Where
Estancia Valley forecast zone
Reported by
Trained Spotter

In the far northern reaches of the Estancia Valley, northeast of Stanley, 6.5 inches of snow was reported.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364151, 364152, 364153, 364154, 364155, 364156, 364167, 364158, 364157, 364160, 364161, 364164, 364165, 364162, 364159.